Hail, Geary
- When
- May 6, 5:45 PM CST
- Where
- Geary County, Junction City
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.033, -96.833
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 6, 2:30 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT MON MAY 6 2002 TIMING AND PLACEMENT OF THUNDERSTORM CHANCES CONTINUE TO BE THE MAIN CONCERN THUNDERSTORMS FROM LAST NIGHT HAVE GENERATED AN OUTFLOW BOUNDARY WHICH WAS LOCATED IN THE VICINITY OF CNK TO EMP TO JLN. EXPECT THIS BOUNDARY TO BE THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT AGAIN THIS AFTERNOON AND EVENING WITH SEVERE WEATHER A THREAT. 18Z SOUNDING AGAIN SHOWED AN DECENT CAP. AFTER MODIFYING THE SOUNDING FEEL THAT WITH MID 60 DEWPOINTS AND TEMPS IN THE MID TO UPPER 80S ACROSS CENTRAL KS...CAP WILL BREAK THERE FIRST. THUNDERSTORMS SHOULD AGAIN FORM INTO AN MCS AND MOVE INTO MO OVERNIGHT. CONSIDERED A FLASH FLOOD WATCH FOR THE EASTERN ZONES. HOWEVER WITH UNCERTAINTY IN WHERE THE MCS WILL ACTUALLY DEVELOP...DECIDED NOT TO ISSUE ONE. ALSO...RAINFALL FROM LAST NIGHT AVERAGED A HALF TO THREE QUARTERS WITH SOME ISOLATED SPOTS GETTING MORE THAN AN INCH. NEVER THE LESS WILL HAVE TO WATCH RAINFALL CLOSELY TONIGHT. THE SAME SETUP REMAINS IN PLACE THROUGH WEDNESDAY AS SURFACE LOW REMAINS OVER SOUTHERN KS...A MOIST UNSTABLE AIRMASS STAYS PUT AND WEAK DISTURBANCES MOVE OVERHEAD IN THE SOUTHWESTERLY FLOW. KEPT CHANCE FOR THUNDERSTORMS THROUGH WEDNESDAY. I SPREAD THE CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE WHOLE CWA TOMORROW TO ACCOUNT FOR ANY LEFT OVER PRECIP FROM THE MCS. COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA WEDNESDAY EVENING PUSHING THE MOISTURE TO THE SOUTH. WITH SURFACE RIDGING ACROSS THE AREA I CONTINUED A DRY FORECAST THURSDAY. I ALSO REMOVED POPS DURING THE DAY FRIDAY THINKING THAT THE MOISTURE WILL NOT BE ABLE TO RETURN IN TIME. MODELS DO SHOW LEE TROUGH DEEPENING FRIDAY AFTERNOON SO CONTINUED WITH THE POPS FOR FRIDAY NIGHT AS SOUTHERLY FLOW AND WAA TO BEGIN AGAIN. WITH THE REMAINDER OF THE FORECAST...FOLLOWED THE MORE AMPLIFIED OUTPUTS FROM THE MODELS. THE 00Z MRF WAS KIND OF THE OUTLYER...HOWEVER THE 12Z AVN HAS COME MORE IN LINE WITH THE ECMWF AND OTHERS. MODELS SHOW THE LEE TROUGH TO MOVE OUT INTO THE PLAINS SATURDAY WITH A SHORTWAVE PROPAGATING THROUGH THE CENTRAL ROCKIES SO I ADDED POPS INTO SATURDAY AND KEPT THEM INTO SUNDAY BEFORE A PACIFIC FRONT MOVES THROUGH THE AREA LATE SUNDAY OR SUNDAY NIGHT. .TOP...NONE WOLTERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0632 PM 3 WNW COUNCIL GROVE KS .75 INCH HAIL
05/05/02 MORRIS
0648 PM 11 S ALMA KS .75 INCH HAIL
05/05/02 WABAUNSEE
0711 PM 5 WNW TESCOTT KS 1 INCH HAIL
05/05/02 OTTAWA
0720 PM TESCOTT KS 1 INCH HAIL
05/05/02 OTTAWA
0720 PM 6 E ESKRIDGE KS .88 INCH HAIL
05/05/02 WABAUNSEE
0730 PM 3 SSE TESCOTT KS 1.75 INCH HAIL
05/05/02 OTTAWA
0730 PM 3 SSE TESCOTT KS WIND DAMAGE
05/05/02 OTTAWA LARGE TREES UPROOTED
0735 PM WAKEFIELD KS .75 INCH HAIL
05/05/02 CLAY SPOTTER REPORTED DIME
SIZE HAIL IN WAKEFIELD
0735 PM 2 SW AUBURN KS .75 INCH HAIL
05/05/02 SHAWNEE SPOTTER REPORTED DIME
SIZE HAIL
0742 PM 7 W RILEY KS 1 INCH HAIL
05/05/02 RILEY
0805 PM 3 N BENNINGTON KS .75 INCH HAIL
05/05/02 OTTAWA
0805 PM WELLS KS 1 INCH HAIL
05/05/02 OTTAWA
0830 PM FLUSH KS 63 MPH TSTM GUST
05/05/02 POTTAWATOMIE
0830 PM 3 ENE NILES KS .75 INCH HAIL
05/05/02 OTTAWA
0838 PM 2 W WAMEGO KS 60 MPH TSTM GUST
05/05/02 POTTAWATOMIE SPOTTER REPORTED 60 MPH
WINDS WITH TREES BENDING
0839 PM 6 NNW WAMEGO KS 1 INCH HAIL
05/05/02 POTTAWATOMIE
0846 PM 3 N TALMAGE KS 50 MPH TSTM GUST
05/05/02 DICKINSON
0846 PM 3 N TALMAGE KS .75 INCH HAIL
05/05/02 DICKINSON
0905 PM LACLEDE KS 1 INCH HAIL
05/05/02 POTTAWATOMIE
0915 PM 5 E JUNCTION CITY KS .75 INCH HAIL
05/05/02 GEARY
0915 PM 6 NNE DELIA KS .75 INCH HAIL
05/05/02 JACKSON PUBLIC REPORTED DIME
SIZE HAIL
0937 PM 5 E SILVER LAKE KS 70 MPH TSTM GUST
05/05/02 SHAWNEE
0945 PM 14 E JUNCTION CITY KS 1.75 INCH HAIL
05/05/02 GEARY
0945 PM 9 SE MANHATTAN KS 1 INCH HAIL
05/05/02 RILEY
0948 PM 6 N VOLLAND KS 1 INCH HAIL
05/05/02 WABAUNSEE
1023 PM 4 SW MAPLE HILL KS 1 INCH HAIL
05/05/02 WABAUNSEE
1023 PM ST MARYS KS WIND DAMAGE
05/05/02 POTTAWATOMIE 6 INCH DIAMETER TREE
LIMBS DOWN AT ST MARYS
ACADEMY
1030 PM 2 S MAPLE HILL KS .88 INCH HAIL
05/05/02 WABAUNSEE
1046 PM 1 SW TOPEKA KS .75 INCH HAIL
05/05/02 SHAWNEE
1050 PM TOPEKA KS .75 INCH HAIL
05/05/02 SHAWNEE
1050 PM TOPEKA KS 1 INCH HAIL
05/05/02 SHAWNEE
1050 PM TOPEKA KS 1.75 INCH HAIL
05/05/02 SHAWNEE
1054 PM 3 S NARKA KS .88 INCH HAIL
05/05/02 REPUBLIC
1111 PM MAHASKA KS WIND DAMAGE
05/05/02 WASHINGTON CONSIDERABLE DAMAGE TO
HOMES, BUILDINGS AND
TREES FROM 70-80 MPH
WINDS. LARGE HAIL BROKE
OUT WINDOWS AND
DAMAGED ROOFS AND
BUILDINGS.
1125 PM LAWRENCE KS .75 INCH HAIL
05/05/02 DOUGLAS PUBLIC REPORTED DIME
SIZE HAIL
1133 PM LAWRENCE KS .75 INCH HAIL
05/05/02 DOUGLAS SPOTTER REPORTED DIME
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
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 PM 3 SW ELMO KS .88 INCH HAIL
05/06/02 DICKINSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
606 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM HOPE KS .75 INCH HAIL
05/06/02 DICKINSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0641 PM 3 ENE CHAPMAN KS .88 INCH HAIL
05/06/02 DICKINSON REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 5 WSW JUNCTION CITY KS .75 INCH HAIL
05/06/02 GEARYThe Topeka radar (KTWX), 52 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290901, 5290902, 5290970, 5290971, 5290972.